Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Huntsville, AL

June 17, 2003Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 17, 2003, 3:44 PM CDT for Franklin County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2003, 3:44 PM CDT (20:44 UTC)
Expired
Jun 17, 2003, 4:30 PM CDT
In force
46 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 17, 3:25 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT TUE JUN 17 2003

.UPDATE...
COORD WITH OHX...PONDERING FLOOD WATCH FOR THIS EVENING...AGREE WITH
FFC AND OHX THAT THE BEST COURSE OF ACTION IS TO HOLD OFF FOR NOW
AND LET THE NEXT TWO SHIFTS MONITOR. IF I WAS CERTAIN ABOUT RAINFALL
DEVELOPMENT OVERNIGHT...I WOULD BE ISSUING A FLOOD WATCH. FOR
NOW...WILL MENTION LOCALLY HEAVY RAINFALL IN ZONES TNGT AND WED.

.ORIGINAL DISCUSSION...
SLOWLY STARTING TO BECOME A BUSY AFTERNOON HERE AT THE HUN. SHOWERS
AND THUNDERSTORMS HAVE RAPIDLY FIRED ACROSS THE ENTIRE CWA. OUR
FLASH FLOOD MONITORING TOOL INDICATES TWO INCHES OF RAIN FELL JUST
SOUTH OF TUSCUMBIA BETWEEN 130 PM AND 200 PM THIS AFTERNOON...SO
NEEDLESS TO SAY THESE ARE PRECIPITATION-EFFICIENT STORMS TODAY. IF
PRECIP COVERAGE HOLDS ON TO ZONE ISSUANCE TIME...WILL NEED TO
MENTION HEAVY RAIN IN ZONES.

LOOKING AT KHTX RADAR...ALTHOUGH OUR PRECIPITATION IS NOT MOVING
ONLY SLOWLY...RAINFALL TO THE SOUTH IS MOVING NORTHWARD. THIS IS IN
ASSOCIATION WITH A SHORTWAVE...WHICH WILL ROTATE NORTHWARD TONIGHT.
ENERGY FROM THE MID-LEVEL LOW TO OUR WEST WILL KEEP MOVING THIS WAY
THROUGH THURSDAY...AND WILL NEED TO BOOST POPS AS A RESULT.

.SHORT TERM...
WITH CONTINUED MID/UPPER LEVEL ENERGY COMING ACROSS...AND BOUNDARIES
FROM THE CONVECTION ONGOING...WE EXPECT CONTINUED LIKELY RAIN
CHANCES TONIGHT AND TOMORROW. RAIN CHANCES WILL PROBABLY HOLD ON
WEDNESDAY NIGHT AND THURSDAY AS THE NEXT FRONT APPROACHES...AND WILL
BRING UP TO HIGH CHANCE-LEVEL POPS THERE. I ALSO WILL SIGNIFICANTLY
LOWER TOMORROWS MAX FORECAST TEMPS...CANT SEE US GETTING ANY
WARMER TOMORROW THAN WE HAVE TODAY.

.EXTENDED...
THE EXTENDED PROG HAS CHANGED QUITE A BIT FROM YESTERDAY. NOW A HIGH
PRESSURE SLIDES OFF TO OUR NORTH ON FRIDAY AND SATURDAY...AND
POTENTIALLY DRAGS THE NEXT FRONT THROUGH OUR AREA. IM WILLING TO
BUY INTO THIS AT THIS POINT...AS THERE IS DECENT MODEL CONSENSUS.
BUT IM NOT SURE HOW LONG THE DRIER CONDITIONS WILL LAST. AT THIS
POINT WILL JUST TREND DRIER FOR FRIDAY AND SATURDAY. EVENTUALLY AS
THE HIGH SLIDES OFF TO THE EAST...WE WILL INEVITABLY GET RETURN FLOW
AND COME BACK TO THE OLD STANDARD SUMMERTIME PATTERN AGAIN. AND I AM
HESITANT TO DRY OUT A SET OF DAYS ONLY TO HAVE TO FLIP-FLOP BACK TO
THE ORIGINAL SOLUTION LATER.

.PRELIM DIGITS...(FIRST PERIOD STILL PRELIM)
MUSCLE SHOALS  70/84/69/84/67/85  775532
HUNTSVILLE     70/83/69/84/67/85  775532
FORT PAYNE     68/83/69/83/68/84  775532
CULLMAN        71/85/70/85/69/86  775532

.HUN...NONE.

JE/23
Hazardous weather outlook, Jun 17, 12:58 PM CDT, 2 hours 46 minutes before
ALZ001>010-016-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE
VALLEY THROUGH TONIGHT.  THESE CONDITIONS WILL BE CONDUCIVE FOR THE
FORMATION OF SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENING HOURS.
THE MOST FAVORABLE TIME FOR THE DEVELOPMENT OF CONVECTION WILL BE
THIS AFTERNOON THROUGH THE MID EVENING HOURS.

THE PRIMARY THREAT FROM THE STRONGER STORMS WILL BE LOCALLY HEAVY
RAINS EXCEEDING ONE INCH PER HOUR...HAIL TO THE SIZE OF PEAS...AND
WIND GUSTS TO 50 MPH.  VERY HEAVY RAINFALL COULD CAUSE LOCALIZED
FLOODING OF FLOOD PRONE AREAS THIS AFTERNOON AND EVENING.  ONE OR TWO
OF THE STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS TO 65
MPH.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CONDITIONS WILL REMAIN FAVORABLE FOR MORE SHOWERS AND THUNDERSTORMS
ACROSS THE TENNESSEE VALLEY...AS DISTURBANCES CONTINUE TO MOVE ACROSS
THIS MOISTURE RICH AREA.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH
THE MAIN THREAT BEING HEAVY RAIN AND GUSTY WINDS.

CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Jun 17, 3:10 PM CDT, 34 minutes before
ALZ001>010-016-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT TUE JUN 17 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS PORTIONS OF
NORTHERN ALABAMA...

STRONG THUNDERSTORMS WILL CONTINUE AND MOVE NORTHEAST SLOWLY AT 15
MPH ACROSS NORTHERN ALABAMA THROUGH 4 PM. LOCATIONS AFFECTED THROUGH
4 PM WILL INCLUDE...TUSCUMBIA...HUNTSVILLE...IDER...GERALDINE...
RUSSELLVILLE...AND MOULTON. THESE THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL UP TO ONE AND A HALF INCHES. FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH WILL ALSO ACCOMPANY THESE
STORMS AS THEY PASS THROUGH.

RADAR INDICATES 3 TO 6 INCHES OF RAIN HAS FALLEN OVER THE TUSCUMBIA
AREA THROUGH 3 PM. FLASH FLOODING IS ALREADY OCCURRING IN THE QUAD
CITIES AREA. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:51 PM CDTSevere Thunderstorm WarningHUNDeKalb39 min
Jun 16, 8:30 PM CDTSevere Thunderstorm WarningHUNDeKalb15 min
Jun 17, 2:10 PM CDTFlash Flood WarningHUNColbert3 hr
Jun 17, 3:24 PM CDTSevere Thunderstorm WarningHUNMarshall36 min
Jun 17, 3:32 PM CDTFlash Flood WarningHUNDeKalb3 hr
Jun 17, 4:10 PM CDTFlash Flood WarningHUNFranklin3 hr
Jun 17, 5:04 PM CDTFlash Flood WarningHUNJackson3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.